The Anonymous Widower

Interaction Between Warfarin And Terbinafine

A few weeks ago I was prescribed a course of oral Terbinafine to clear up a fungal infection. It seemed to work well, except that there is still some of the tinea in my toe-nails.

But over the time, I was taking the drug, I have felt that my INR was constantly wanting to slip downwards towards and below two.

Luckily I test my INR daily, and use a simple control algorithm to calculate my Warfarin dose. Normally, it is 4 mg, but if it goes below 2.3, I increase it to 5 mg, and if it goes above 2.8, I reduce it to 3 mg. So the algorithm got me taking a lot of 5 mg doses as opposed to the usual4 mg.

Only since I finished the course of Terbinafine has the INR stabilised around 2.5, which is my target value.

I didn’t at first see any link until everything settled after the course finished.  But I decided today to type “Warfarin Terbinafine interaction” into Google. I found this paper from the BMJ entitled Drug points: Serious interaction between warfarin and oral terbinafine.

I think this minor incident shows the value of regular INR testing! Because I was testing daily, as the INR started to drop, my algorithm told me to increase the dose to 5 mg.  In fact my average dose has gone up from 4 to 4.5 mg. in the period that I was taking the Terbinafine.

So there was no harm done at all!

April 25, 2014 Posted by | Health | , , , | 2 Comments